Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Jackson, MS

February 23, 2005Concordia Parish, Louisiana; Adams County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 23, 2005, 1:37 PM CST for Concordia Parish, Louisiana; Adams County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 1:37 PM CST (19:37 UTC)
Expired
Feb 23, 2005, 2:00 PM CST
In force
23 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Concordia Parish, LA, Adams County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 11:45 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 231937
SVRJAN
LAC029-MSC001-232000-
/O.NEW.KJAN.SV.W.0014.050223T1937Z-050223T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
137 PM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CONCORDIA PARISH IN NORTHEAST LOUISIANA
  SOUTHWESTERN ADAMS COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 200 PM CST

* AT 137 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLACK HAWK...OR ABOUT 13
  MILES EAST OF BORDELONVILLE...AND MOVING EAST AT 45 MPH.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3131 9180 3106 9180 3106 9156 3121 9157
      3138 9136

$$

GRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 10:43 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 23, 10:43 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...MESOSCALE AND AVIATION UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1043 AM CST WED FEB 23 2005

...A QUICK UPDATE TO THE TEXT FORECAST WILL BE COMING...

.DISCUSSION...MORNING SUBJECTIVE ANALYSIS HAS A STATIONARY FRONT
DRAPED ACROSS SOUTH MISSISSIPPI...JUST NORTH OF THE U.S. HIGHWAY 84
CORRIDOR.  WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE MOVING INTO
THE LOWER MISSISSIPPI VALLEY AT LATE MORNING.  I EXPECT THIS FEATURE
TO AID IN THE DEVELOPMENT OF A SURFACE LOW ALONG THE FRONT...WHICH
WILL PROBABLY RESULT IN THE FRONT LIFTING A LITTLE BIT NORTH TOWARD
INTERSTATE 20.  THE APPROACHING SHORTWAVE TROUGH WILL AID IN THE
DESTABILIZATION OF MID-TROPOSPHERIC LAPSE RATES ACROSS THE FORECAST
AREA THIS AFTERNOON...ESPECIALLY CONSIDERING THAT CIRRUS IS JUST
ABOUT THE ONLY DAMPENING FACTOR TO SOLAR INSOLATION IN MANY PLACES.

THE LATEST NUMERICAL MODELS HAVE SOMEWHAT SHIFTED THEIR THINKING
FROM YESTERDAYS MORNING RUN...ESPECIALLY WITH THE KINEMATIC
FIELDS.  WE THINK THAT SOME OF THIS MAY BE DUE TO CONVECTION
OCCURRING IN THE MODELS.  FOR THE MOST PART...OUR THINKING HASNT
REALLY CHANGED FROM YESTERDAY.

OUR GRIDDED FORECAST LOOKS TO BE IN DECENT SHAPE...AND NO
SIGNIFICANT CHANGES WERE MADE TO THE PACKAGE AT THIS TIME.  I WILL
UPDATE THE TEXT FORECAST IN ORDER TO REMOVE ANY MORNING WORDING.

&&

.AVIATION...THE BIG PROBLEM FOR THE 1800 UTC TAF PACKAGE WILL BE THE
TIMING WITH REGARD TO THE RAIN ENDING.  AT THIS POINT...IM NOT TOO
CONFIDENT ON THE TIMING AS MY GUT FEELING TELLS ME THAT THERELL
PROBABLY BE SOME PRECIPITATION LINGERING BEHIND THE FRONT.  FOR
NOW...ILL KEEP SOME LIGHT RAIN IN THE TAFS THROUGH 24/1800 UTC AND
LET LATER SHIFTS DECIDE.  IN GENERAL LOOK FOR MVFR TO IFR
CONDITIONS...WITH SOME LOWER CEILINGS AND VISIBILITIES POSSIBLE.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

BUTTS
Hazardous weather outlook, Feb 23, 11:33 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1133 AM CST WED FEB 23 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241733-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1133 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS EAST CENTRAL LOUISIANA AND SOUTHERN
MISSISSIPPI...GENERALLY SOUTH OF A HARRISONBURG...LOUISIANA...TO
BROOKHAVEN...TO LAUREL LINE. DAMAGING WIND GUSTS TO 70 MPH...HAIL
TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES WILL BE
POSSIBLE IN THESE AREAS.

FARTHER TO THE NORTH ACROSS NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS...AND CENTRAL AND NORTHERN MISSISSIPPI...ISOLATED SEVERE
STORMS ARE POSSIBLE.  HAIL TO THE SIZE OF QUARTERS WILL BE THE
MAIN SEVERE WEATHER THREAT ACROSS SOUTHEAST ARKANSAS AND NORTHERN
MISSISSIPPI...WHILE HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS TO 60 MPH WILL BE THE PRIMARY THREAT ACROSS NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI.

A LARGE COMPLEX OF THUNDERSTORMS WAS OVER PARTS OF LOUISIANA AND
SOUTHERN ARKANSAS LATE THIS MORNING. THIS COMPLEX WILL SPREAD
EAST ACROSS THE REGION THROUGH THE AFTERNOON HOURS. OTHER
SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COMPLEX ACROSS
CENTRAL AND SOUTHERN MISSISSIPPI THROUGH THE AFTERNOON HOURS.

A STATIONARY FRONT WAS ALONG A HARRISONBURG...TO BROOKHAVEN...TO
LAUREL LINE. ALONG AND SOUTH OF THIS LINE...THE ATMOSPHERE WILL
BECOME QUITE UNSTABLE...AND COMBINED WITH FAVORABLE SHEAR...A
THREAT OF ORGANIZED SEVERE STORMS WILL EXIST. FARTHER TO THE
NORTH...THE COVERAGE OF SEVERE WEATHER IS EXPECTED TO BE SOMEWHAT
MORE ISOLATED. ACROSS SOUTHEAST ARKANSAS AND NORTHERN
MISSISSIPPI...THE AIR NEAR THE GROUND WILL BE QUITE STABLE...AND
THIS WILL MINIMIZE THE RISK OF ANY DAMAGING WINDS OR TORNADOES.

...FLOODING...
RAIN MAY BECOME HEAVY AT TIMES...ESPECIALLY THIS
AFTERNOON...RESULTING IN THE PONDING OF WATER ON ROADWAYS.

SOUTHERLY FLOW IN THE LOW LEVELS OF THE ATMOSPHERE CONTINUES TO
ADVECT COPIOUS AMOUNTS OF MOISTURE INTO THE LOWER MISSISSIPPI
VALLEY. AS THUNDERSTORMS DEVELOP TODAY...LOCALLY HEAVY DOWNPOURS
WILL BE POSSIBLE.

STORM TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON
ACROSS THE AREA...HOWEVER ISOLATED 3 TO 4 INCH AMOUNTS WILL BE
POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSISSIPPI...WHERE
THUNDERSTORMS WILL BE MORE COMMONPLACE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR THIS AFTERNOON.	OTHERWISE...ACTIVATION IS
NOT ANTICIPATED THROUGH THE EVENING OF TUESDAY MARCH 1.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 23, 9:40 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
940 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HAIL             DREW                    33.81N 90.53W
02/23/2005  1.00 INCH        SUNFLOWER          MS   LAW ENFORCEMENT

            POLICE AND PUBLIC REPORT HAIL UP TO QUARTER SIZED
            COVERING THE GROUND.

&&

GERARD
Local storm report, Feb 23, 10:34 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1034 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 WSW NEWELLTON         32.03N 91.35W
02/22/2005  0.75 INCH        TENSAS             LA   EMERGENCY MNGR

0505 PM     HAIL             4 W GALLMAN             31.93N 90.46W
02/22/2005  1.25 INCH        COPIAH             MS   EMERGENCY MNGR

            ON DENTVILLE ROAD.

0540 PM     HAIL             3 S SICILY ISLAND       31.81N 91.66W
02/22/2005  0.75 INCH        CATAHOULA          LA   COUNTY OFFICIAL

0603 PM     HAIL             1 E BROOKHAVEN          31.58N 90.43W
02/22/2005  1.00 INCH        LINCOLN            MS   TRAINED SPOTTER

            REPORTED THROUGH WAPT TV

&&

GERARD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 12:06 PM CSTSevere Thunderstorm WarningJANCatahoula, Franklin39 min
Feb 23, 12:36 PM CSTSevere Thunderstorm WarningJANTensas39 min
Feb 23, 1:12 PM CSTSevere Thunderstorm WarningJANTensas48 min
Feb 23, 9:19 AM CSTSevere Thunderstorm WarningJANLeflore, Sunflower56 min
Feb 23, 1:56 PM CSTSevere Thunderstorm WarningJANAdams, Franklin49 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.